Vermont, 2003

Winter Storm in Vermont, April 4 to 5, 2003

April 4 to 5, 2003 · NWS BTV · 2 events in 2 counties and zones

A cold front from the Great Lakes east to the south of New England marked a sharp boundary between warm and cold air masses. An area of low pressure moved from the Great Lakes Friday, April 4th, across New England Saturday, April 5th, and into the Canadian Maritimes Saturday night.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front from the Great Lakes east to the south of New England marked a sharp boundary between warm and cold air masses. An area of low pressure moved from the Great Lakes Friday, April 4th, across New England Saturday, April 5th, and into the Canadian Maritimes Saturday night. Snow fell across the area from very late Thursday night (April 3rd) and early Friday (April 4th) and continued into Saturday, April 5th. At times the precipitation mixed with or changed to sleet and freezing rain. Snowfall accumulations ranged from 10 to 20 inches. A few reports included: South Woodstock (Windsor county) with 20 inches and Rutland (Rutland county) with 18.5 inches. Numerous traffic accidents were reported, with a portion of I-91 closed for a time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 4, 3:15 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 4, 3:15 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
315 AM EST FRI APR 4 2003

...A MAJOR WINTER STORM WILL CONTINUE TO IMPACT THE NORTH COUNTRY
THROUGH SATURDAY BUT VAST DIFFERENCES ARE POSSIBLE ACROSS THE AREA...

WX FOCUS: STG STNRY FNT ACRS NRN MS RVR VLY-OH RVR VLY-PA-NJ WITH
10S/20S ALG CNDN BDR WITH 50S/60S IN OH RVR VLY/PA AFT DAYTIME HIGHS
IN 70S/80. SVRL WEAK DISTURBANCES AND FINALLY THE MAIN SYSTEM MVG
ALG BNDRY TO BRG WINTER WX THRU SAT.

IF THATS NOT ENUF FOR YOU...ANTHR WNTR STORM HAS THE PTNL TO AFFECT
FA MON/MON NGT/ERLY TUES.

CRNT: COMPOSITE RDR SHWS LARGE W-E BAND ACRS SRN LAKE ONTARIO-MOHAWK
VLY-RUT/WINDSOR VT- SRN 1/3 NH. ALTHOUGH RDR LIT UP LIKE XMAS TREE
ACRS GOOD PTN OF FA...ARCTIC HIGH TO N WITH TD AOB ZERO ALG CNDN BDR
IS EATING N EDGE OF PCPN WITH 25 DBZ REACHING THE GRND. CONVECTION
BRKG OUT ALG SRN SHORE OF LAKE ONTARIO AS WELL.

PTYPE USING SFC REPORTS VIA H8-H7 THICKNESS SHWS 1550M(ETA) AND
1540M(GFS) RESPECTIVELY FOR SNOW/SLEET. FZRA APPEARS ARD 1565M AND
1555M RESPECTIVELY.

MDL BEHAVIOR: HPC FCSTR SVRL DAYS AGO MNTD THAT MDLS HAVE POOR TRACK
RECORDS ON TIMING/STRENGTH OF IMPULSES ALG STNRY BNDRYS AND BKDOOR
FNTS. THIS EVENT HAS INVOLVED BOTH WITH A LARGE UNSEASONABLY STG
ARCTIC CNDN HIGH MARKING TIME ACRS CENT CANADA CAUSING SOME FITS AS
WELL.

MDL VS MDL AND RUN TO RUN CONSISTENCY HAS BEEN LACKING FOR SVRL DAYS
AND AS WE DRAW CLOSER TO THE EVENT ITS NOT GETTING ANY BETTER. ERLR
THIS WEEK IT SHWD A SOUTHERN STREAM SOLN...IMMEDIATELY ON THE HEELS
ON THIS DEPARTING NRN STREAM FOR SAT NGT/SUN BUT BY MID-WK THAT WAS
HISTORY.

THE GFS WAS TAKING INITIAL SFC LOW (00 AND 06Z/3) ACRS ST LWRNC VLY
(CONSISTENT FOR SVRL DAYS) AND THEN (12Z/18Z) KBOS/CAPE AND NOW
(00Z/04) A BROAD... WEAKER LOW ACRS SNE.

ETA HAS HNDLD THE ARCTIC HIGH AND SOUTHWARD PUSH OF FNTL BNDRY
BETTER THAN OTHER MDLS (IT INDICATED THIS ERLY IN WK). THE ETA ALL
ALONG HAS HAD A WEAKER SYSTEM SLIDING ACRS/S SNE WITH PSBL SVRL WAVES
AS ONE WAVE LKLY GETS GENERATED ALG COASTAL TROF SET-UP BT COLD AIR
DAMMING ALG NE COAST BUT NOW HAS SOME SLGT EVIDENCE OF A WEAK WAVE
IN NRN NY.

CNDN MDLS HAVE HAD THE BEST CONSISTENCY AND MAINTAIN THE SFC LOW
TRACKING ACRS ST LWRNC VLY AND STGR THAN OTHER MDLS...ACTUALLY ITS
BEEN SHADOWING THE GFS NICELY FOR SVRL DAYS TIL THE LAST 18 HRS OR
SO.

IN THE END...CRNT GFS/ETA SMLR AT THE SFC WITH A WIDE DISPERSION IN
QPF FIELDS THAT WL HAVE TO BE ADDRESSED AS WELL.

PTYPE: H8-H7 LYR ACTUALLY COOLS AND DROPS S THIS MRNG AND THEN
SLOWLY RETREATS N BUT ALL INDICATIONS IS THAT IT WL STAY ALL SNOW
THRU 00Z. THE RETREAT N CONTS AT A MORE STEADY PACE REACHING
KRUT-KVSF AT 06Z SAT...CANTON-TUPPER LAKE-CORNWALL-LEB AT 12Z AND
THEN UP TO KBTV-KMPV-K1V4 AT 18Z. ZRRAIN JUST ENTERS RUT/WND CTYS
ARD 12Z SAT MVG N INTO SRN ADD/ORANGE CTYS BY 18Z. H10-H8 PROFILES
SHW H10-H8 LYR NEVER REACHES FA BUT I WUDNT RULE IT OUT.

THE ABV PTYPE IS CONSISTENT BTWN ETA/GFS THRU 24 HRS (LIKE EVERYTHING
ELSE) AND THEN GFS SHOOTS WRM AIR UP TO CNDN BDR BY 12Z SAT. I DONT
BUY THIS FOR TWO REASONS. FIRST...CD AIR IS LOCKED ACRS FA AND STG
ARCTIC HIGH IS NW OF FA...NOT NE AND SLIDING E AND ETA HAS BEEN
MOST CONSISTENT WITH CD AIR. SECOND...GFS DOESNT GENERATE ANY PCPN
ACRS N CNTRY BTWN 00-12Z SAT THUS ALL H8-H7 WAA GOING TO WARMING
ATMOSPHERE AND NOT GENERATING PCPN WHICH GIVEN STNRY BNDRY AND WAA...
JUST DONT BUY

QPF FIELDS: PTYPE MAY NOT BE AS CONFUSING AS HOW MUCH QPF WITH THIS
EVENT AS MDLS ARE VRY CONSISTENT THRU H+24 AS ALL QPF BEING GENERATED
BY H8 FGEN IN BROAD...FLAT W FLOW WITH SVRL WEAK S/W TVLG OVR FNTL
BNDRY. THE HEAVIEST PCPN WL BE SRN ADRNDKS-SRN VT THIS PERIOD.

THEREAFTER (BEYOND 00Z SAT)...IS WHERE THE DISCREPANCIES SHOW UP THE
MOST AND GREATLY CUD AFFECT NRN FA. ALTHOUGH BOTH MDLS GENERATE THE
QPF FOR NRN FA ITS FOR ENTIRELY DFRNT REASONS THAT DRAWS SOME
CONCERNS.

GFS PCPN APPEARS TO BE MAINLY ASSOC WITH DEFORMATION ZONE AHD OF
H7 LOW TRACK MVG ACRS ST LWRNC VLY 12-18Z. MEANWHILE ETA/NGM DOES
TRACK DEFORMATION ZONE ACRS THIS AREA...ITS NOT AS SHARP AND MUCH
OF PCPN GENERATION BY STG WAA WITH 40 KTA AT H8 AHD OF H8 LOW
OVERRUNNING STG BAROCLINIC ZONE (20C) +10C TO -10C BTWN ERIE PA
AND KMSS.  THEREFORE...ILL LEAN WITH ETA WHICH WUD BE COLDER AND
A SNOW PRODUCER VS. SLEET AND ANYTHING ELSE OF THE GFS.

GIVEN TIMING OF PCPN...CONTEMPPLATING OF SHIFTING CNDN BDR WRNGS
BACK TO TNGT BUT STL ON FENCE ON HOW FAR S TO DO THIS OR TO DO IT
AT ALL.

AFTERWARDS...AS MNTD ERLR...ANTHR WNTR STORM MON

RUNNING VRY LATE...WORK ZONES NOT AVBL TIL 4AM.

.BTV...WINTER STORM WARNING TODAY THROUGH SATURDAY
       VTZ001>012-NYZ026>031-034-035.

SLW
Hazardous weather outlook, Apr 4, 4:43 AM EST, 17 minutes before
NYZ026>031-034-035-VTZ001>012-041145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
443 AM EST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

WINTRY CONDITIONS WILL CONTINUE TO AFFECT THE AREA TODAY...MAINLY
ACROSS SOUTHERN AREAS. DRIER CONDITIONS ARE EXPECTED ACROSS THE
NORTH...WHERE SNOW IS EXPECTED TO ARRIVE LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...

SNOW WILL OVERSPREAD THE ENTIRE REGION OVERNIGHT...WITH SEVERAL
INCHES OF ACCUMULATION EXPECTED. SNOW WILL CONTINUE INTO SATURDAY
AND MIX WITH SLEET AND FREEZING RAIN AT TIMES BEFORE ENDING.
AFTERWARDS...ANOTHER SYSTEM MAY AFFECT THE AREA WITH YET MORE WINTER
LIKE CONDITIONS MONDAY...WITH UNSEASONABLY COLD TEMPERATURES
PERSISTING.

.SPOTTER CALL TO ACTION STATEMENT...

THOUGH ACTIVATION IS NOT EXPECTED...SPOTTERS WILL LIKELY BE
SOLICITED FOR SNOW REPORTS OVER THE NEXT 24 TO 36 HOURS.

JMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Rutland

When
April 4, 5:00 AM EST to April 5, 12:00 PM EST
Where
Rutland forecast zone
Property damage
$40,000
Reported by
TRAINED SPOTTER
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Winter Storm, Windsor

When
April 4, 5:00 AM EST to April 5, 12:00 PM EST
Where
Windsor forecast zone
Property damage
$40,000
Reported by
TRAINED SPOTTER

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350538, 5350539.